Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 2, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 23, 2019, 6:29 PM CST for Barbour County, Pike County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 23, 2019, 6:29 PM CST (00:29 UTC)
- Expired
- Jan 23, 2019, 7:15 PM CST
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barbour County, AL, Pike County, AL
The radar
The Ft Rucker radar (KEOX), 44 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 544 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -327 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
356 WUUS54 KBMX 240029 SVRBMX ALC005-109-240115- /O.NEW.KBMX.SV.W.0002.190124T0029Z-190124T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Birmingham AL 629 PM CST WED JAN 23 2019 The National Weather Service in Birmingham has issued a * Severe Thunderstorm Warning for... Southeastern Pike County in southeastern Alabama... Southwestern Barbour County in southeastern Alabama... * Until 715 PM CST. * At 628 PM CST, severe thunderstorms were located along a line extending from Troy University to 9 miles southwest of Antioch, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Troy, Brundidge, Clio, Clayton, Louisville, Banks, Tyler Crossroads, Doster, Antioch, Blue Springs State Park, Tennille, Hamilton Crossroads, Monticello, Tarentum, Brundidge Municipal Airport and Mossy Grove. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3179 8599 3188 8545 3162 8548 3162 8604 TIME...MOT...LOC 0028Z 258DEG 36KT 3179 8592 3164 8596 HAIL...<.75IN WIND...60MPH $$ 32/Davis
1 follow-up statement
677
WWUS54 KBMX 240058
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
658 PM CST WED JAN 23 2019
ALC109-240108-
/O.CAN.KBMX.SV.W.0002.000000T0000Z-190124T0115Z/
Pike AL-
658 PM CST WED JAN 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIKE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3165 8572 3169 8572 3171 8571 3174 8570
3176 8567 3177 8567 3179 8566 3180 8567
3184 8567 3188 8545 3162 8548 3162 8574
TIME...MOT...LOC 0058Z 258DEG 36KT 3185 8558 3170 8562
$$
ALC005-240115-
/O.CON.KBMX.SV.W.0002.000000T0000Z-190124T0115Z/
Barbour AL-
658 PM CST WED JAN 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR SOUTHWESTERN BARBOUR COUNTY...
At 658 PM CST, severe thunderstorms were located along a line
extending from near Boot Hill to Clio, moving east at 40 mph. A
tornado warning is also in effect for this area.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Clio, Clayton, Louisville, Tyler Crossroads, Doster and Blue Springs
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3165 8572 3169 8572 3171 8571 3174 8570
3176 8567 3177 8567 3179 8566 3180 8567
3184 8567 3188 8545 3162 8548 3162 8574
TIME...MOT...LOC 0058Z 258DEG 36KT 3185 8558 3170 8562
HAIL...<.75IN
WIND...60MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 6:06 PM CST, 23 minutes earlier.
Area forecast discussion, Jan 23, 6:06 PM CST, 23 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 606 PM CST Wed Jan 23 2019 .UPDATE... For 00Z Aviation. && .SHORT TERM... Through Tonight. A cold front is pushing eastward through Central Alabama this afternoon, crossing I-65, with northwesterly winds now at BHM and EET. Winds ahead of the front remain quite gusty due to the tightened pressure gradient and a weak but strengthening surface low along the front. With gusts up to 40mph possible outside of any convection, a wind advisory remains in effect for areas ahead of the front. A marginal risk of a severe storm remains possible through 8pm for far south central and southeastern counties. An area of enhanced wind shear and weak instability exists just ahead of the front. The added forcing along the front could result in a strong to severe storm, and given the wind shear values, cannot rule out a brief tornado. Post frontal rainfall will end overnight, with most locations west of I-65 dry by midnight. Mid level dry air works into the area as the upper level trough axis swings through. This will trap a shallow layer of moisture below 3000ft as that portion of the column cools below freezing. Might see a few flurries as the system exits the area, but no accumulation is expected. Temperatures tonight will fall into the upper 20s to upper 30s. Locations near and west of the I-59 corridor should expect at or below freezing temps. 14 .LONG TERM... Thursday through Wednesday. The cold front has pushed east of our area by early Thursday. High pressure builds in as the much colder air is advected into Central AL. We'll see some clearing skies on Thursday, so we could warm slightly during the day. A deep trough digs in through most of the CONUS Friday through the first half of next week. This will lead to overall colder than normal temps with the NAEFs, GEFS, and ENS all highlighting temps generally in the lower percentiles of climatology for this time of year. Because of this, I've continued to lean more toward raw model blends in temperatures vs. MOS blends. A few impulses move through the larger scale trough with the first being late Thursday night into early Friday morning. Guidance continues to show this as a dry cold front for our area, however forecast soundings in the north and northwestern counties show a shallow saturated layer that could dip to the -5 to -7 degree range for a few hours after midnight Thursday and before sunrise Friday. As this takes place, an upper level impulse swings through, which could provide just enough lift for a few scattered flurries. I do not think this will have any accumulations with it and won't last very long before the atmospheric column dries out. The center of the surface high pressure moves over the Gulf States Friday night into Saturday morning, leading to a mostly dry end of the work-week and start to the weekend. Our next upper level wave slides through late Saturday night into Sunday. This has trended drier and drier with each run of the models for the past 3 days, so confidence has increased that we likely won't see any precip with this weekend system. Guidance suggests another upper level shortwave swings through the Central Plains and develops a surface low on Monday, which then lifts northeastward, stretching a cold front down through the MS River Valley that would slide through Central AL by Tuesday into Wednesday. However, ensembles vary substantially on the evolution of this shortwave and any corresponding cyclogenesis, so I've capped PoPs at around 30% for Tuesday. If models continue to be in general agreement with timing of the PoPs and cold air in subsequent runs, we would begin trending up with these PoPs. 25/Owen && .AVIATION... 00Z TAF Discussion. A strong upper level trof and associated cold front will push eastward through central Alabama overnight. Widespread moderate to heavy rainfall will continue across central Alabama thru 03z, with the heaviest rainfall impacting KMGM and KTOI. The strongest line of showers is currently moving across KTOI and VCNTY and will produce wind gusts up to 30 knots thru 01z along with vsbys aob 1 mile. After 03z, rainfall intensities will weaken as the main forcing shifts out of the area. For areas west of I-65, subsidence and relatively drier air has caused the low cigs to dissipate and winds to become light and vrbl. However, low cigs will once again move back into the area behind a strong cold front and westerly winds will increase after fropa. The cold front will reach KTCL by 02z, a KBHM-KA08 line by 06z, and KMGM by 08z. Cigs may fall below 1000 feet agl for several hours after fropa, mainly across the northern TAF sites. Drier low level air will begin to work into west Alabama by 12z and skies will begin to clear from west to east thru 18z. 58/rose && .FIRE WEATHER... A cold front is pushing eastward across the area today, with strong southerly winds ahead of the front. These winds could gust to 40mph at times, but will diminish and shift to the west then northwest as the front moves through the area. Rainfall will end from west to east overnight, with drier conditions expected Thursday through the upcoming weekend. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 32 46 26 39 24 / 100 10 10 0 0 Anniston 34 47 28 40 24 / 100 10 10 0 0 Birmingham 33 47 28 40 26 / 90 0 10 0 0 Tuscaloosa 32 49 28 43 28 / 90 0 10 0 0 Calera 33 48 29 42 26 / 100 0 10 0 0 Auburn 38 49 31 45 27 / 100 10 0 0 0 Montgomery 37 51 31 47 28 / 100 10 10 0 0 Troy 37 51 32 48 27 / 100 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 6 PM CST this evening for the following counties: Autauga...Bibb...Blount...Calhoun...Cherokee... Chilton...Coosa...Dallas...Etowah...Jefferson...Lowndes... Marengo...Perry...Shelby...St. Clair...Talladega. Wind Advisory until 10 PM CST this evening for the following counties: Barbour...Bullock...Chambers...Clay...Cleburne... Elmore...Lee...Macon...Montgomery...Pike...Randolph...Russell... Tallapoosa. &&
Hazardous weather outlook, Jan 23, 6:19 PM CST, 10 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 619 PM CST Wed Jan 23 2019 ALZ011>015-017>050-250330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 619 PM CST Wed Jan 23 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. There is a marginal risk for severe weather across portions of far southeastern Central Alabama. The main threat will be isolated damaging wind, but a brief tornado cannot be ruled out. This threat will continue through 8 PM. Winds gusts will continue across the eastern third of Central Alabama through the evening hours. Sustained winds of 15 to 25mph with gusts up to 40 mph are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this evening.
In the hours before
Special weather statement, Jan 23, 6:19 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
619 PM CST WED JAN 23 2019
ALZ049-240045-
Pike AL-
619 PM CST WED JAN 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIKE COUNTY UNTIL 645 PM
CST...
At 618 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Troy to 6 miles southeast of Glenwood.
Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Tennille, Tarentum,
Brundidge Municipal Airport, Hamilton Crossroads, Mossy Grove and
Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3165 8616 3166 8616 3166 8615 3176 8615
3183 8567 3177 8567 3174 8570 3171 8571
3169 8572 3165 8572 3162 8574 3162 8618
TIME...MOT...LOC 0018Z 259DEG 36KT 3177 8603 3162 8607
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 6:19 PM CST | Special Weather Statement | BMX | Pike | 26 min |
| Jan 23, 6:41 PM CST | Tornado Warning | BMX | Barbour, Pike | 49 min |
| Jan 23, 6:55 PM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock | 50 min |
| Jan 23, 7:12 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 48 min |
| Jan 23, 7:16 PM CST | Special Weather Statement | BMX | Russell | 59 min |
| Jan 23, 7:57 PM CST | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 33 hr |
| Jan 23, 8:09 PM CST | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 38 hr |
| Jan 23, 8:09 PM CST | River Flood Warning | BMX | Bibb, Dallas, Perry | 22 hr |
| Jan 24, 4:47 AM CST | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 16 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.